Colorado, 2016

Extreme Cold in Colorado, December 17 to 18, 2016

December 17 to 18, 2016 · NWS GLD · 3 events in 3 counties and zones

An arctic air mass, combined with up to two inches of snow and light to breezy winds, led to wind chills of -25F to -42F during the afternoon of the 17th and into the morning of the 18th. The coldest wind chill was reported near Idalia.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An arctic air mass, combined with up to two inches of snow and light to breezy winds, led to wind chills of -25F to -42F during the afternoon of the 17th and into the morning of the 18th. The coldest wind chill was reported near Idalia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Dec 17, 4:15 PM MST, 30 minutes earlier.

Area forecast discussion, Dec 17, 4:15 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
415 PM MST Sat Dec 17 2016

.SHORT TERM...(This evening through Sunday)
Issued at 110 PM MST Sat Dec 17 2016

Across the forecast area this afternoon...wintry conditions persist
as a storm system continues its trek eastward across the Plains
region. As forecasted...temps are little changed from this
morning...now currently only ranging -1F to +4F. Winds are abating
some from west to east...w/ wind chill advisory readings continuing
to be met though. Clearing/cloud line is currently over eastern
CO...with western portions of the CWA going clear by 00z Sunday.

Going into tonight...with the entire CWA expected to clear out after
00z Sunday...a fresh snow pack and radiational cooling will give the
CWA a very cold night. Went below model guidance by a degree or two
due to the current snowfall...and this puts the CWA in an approx -8F
to -12F range for overnight lows. Not looking for blowing snow to be
a factor after 00z Sunday...but W winds will range up to 7-9mph at
times. These numbers will put the CWA in the -26F to -30F range for
wind chill readings into Sunday morning. As a result have issued a
Wind Chill Warning for the entire CWA for 00z-16z Sunday.

For Sunday...wind chill readings will subside by mid morning Sunday
as temps rise under msunny/sunny skies. Decent rebound day on tap
with WSW flow over the region...giving way to highs stretching into
the lower to mid 20s...tempered by snow cover.

.LONG TERM...(Sunday night through Saturday)
Issued at 139 PM MST Sat Dec 17 2016

Dry weather prevails for the long term period with moderating
temperatures.

The upper trough impacting the region this weekend continues to move
east of the area Sunday night, and west northwest flow forms aloft.
Low level downslope winds strengthen as the area of cold high
pressure pushes away from the High Plains, increasing temperatures
through Tuesday.

Beyond this, a couple of shortwaves pass across the northern Plains,
one Wednesday and one Friday, each bringing cooler air to the
region. At this time, the area looks to remain dry, but will need
to monitor.

The region will see a warming trend at the start of the period, with
highs in the 30s Monday, and fluctuating within the 40s Tuesday
through Friday. Cooler air moves into the High Plains in time for
Saturday, lowering highs into the 30s. There will be another night
of near zero low temperatures (in the single digits above and below
zero) Sunday night, before a return to the teens and 20s for the
rest of the long term.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 413 PM MST Sat Dec 17 2016

VFR conditions expected for the TAFs. Light northwest winds will
turn to the west as a surface high moves through this evening. The
winds will turn to the southwest Sunday morning as the high
pressure moves southwest of the Tri-State Area.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Wind Chill Warning until 9 AM MST /10 AM CST/ Sunday for
     KSZ001>004-013>016-027>029-041-042.

     Wind Chill Advisory until 5 PM MST /6 PM CST/ this afternoon for
     KSZ001>004-013>016-027>029-041-042.

CO...Wind Chill Warning until 9 AM MST Sunday for COZ090>092.

     Wind Chill Advisory until 5 PM MST this afternoon for COZ090>092.

NE...Wind Chill Warning until 9 AM MST /10 AM CST/ Sunday for
     NEZ079>081.

     Wind Chill Advisory until 5 PM MST /6 PM CST/ this afternoon for
     NEZ079>081.

&&

SHORT TERM...JN
LONG TERM...JBH
AVIATION...JTL
Hazardous weather outlook, Dec 17, 4:40 PM MST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
440 PM MST SAT DEC 17 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182345-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
440 PM MST SAT DEC 17 2016 /540 PM CST SAT DEC 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

THE TRI-STATE AREA WILL SEE WIND CHILLS OF 25 TO 30 BELOW
TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

DANGEROUS WIND CHILL VALUES OF 25 TO 30 DEGREES BELOW ZERO WILL
OCCUR THROUGH THE MID MORNING HOURS SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JTL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Kit Carson County

When
December 17, 4:45 PM MST to December 18, 4:00 AM MST
Where
Kit Carson County forecast zone
Reported by
Mesonet
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Wind chills in the county fell to as low as -35F during the evening and into the overnight hours before gradually warming.

Extreme Cold/Wind Chill, Yuma County

When
December 17, 5:00 PM MST to December 18, 5:00 AM MST
Where
Yuma County forecast zone
Reported by
Mesonet
Coordinates
40.003, -102.424 (the zone’s center; the record gives no point)

Wind chills in the county fell to around -30F during the evening. One site near Idalia fell to -42F before midnight. Wind chills began gradually warming during the overnight hours.

Extreme Cold/Wind Chill, Cheyenne County

When
December 17, 6:00 PM MST to December 18, 3:00 AM MST
Where
Cheyenne County forecast zone
Reported by
Mesonet
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

Wind chills in the county fell to around -27F during the evening and into the overnight hours before gradually warming.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669410, 669411, 669409.